Mirena is the commercial name for the levonorgestrel-releasing intrauterine system of birth control. Mirena is a device implanted in your body that releases small amounts of the progestogen levonorgestrel directly to your uterus. This system provides up to five years of birth control, and doctors also commonly recommend this product to treat heavy periods. Both weight loss and weight gain are potential side effects associated with Mirena. However, weight gain occurs more often than weight loss with the use of this birth control system. You should only use this product under the supervision of a licensed medical professional.
How Mirena Works
Levonorgestrel is the active ingredient in Mirena responsible for the contraceptive and therapeutic effects of this birth control system. These effects result from how Mirena interacts with your uterus. Mirena changes a layer of the uterus called the endometrium that effects ovulation. Mirena also causes a thickening of the cervical mucus that prevents the passage of sperm into the uterus.
Video of the Day
What the Evidence Shows
A Brazilian study conducted in the Universidade Estadual de Campinas and published in the August 2000 issue of the journal "Contraception" found that the use of a Mirena in test subjects over a five year period caused no significant weight increase or decrease when compared to other test subjects using different forms of birth control. Further, researchers at the Oregon National Primate Research Center at Oregon Health & Science University studied a group of rhesus macaque monkeys given various forms of birth control. The study published in the February 2011 issue of "Human Reproduction" found that monkeys in the normal weight group maintained stable weights with birth control use, while the monkeys with obesity lost weight during the study.
Mirena and Weight
According to "Birth Control Pills," doctors commonly attribute weight gain or loss due to contraceptive use to the hormone estrogen. Mirena does not contain estrogen. However, according to Mirena's prescribing information, up to 5 percent of women taking Mirena can gain weight, while a negligible amount of women may lose weight while using this birth control system. While the manufacturer lists both weight gain and weight loss as possible side effects of this contraceptive, it is possible that these changes in weight may not result from the use of this product. At the time of publication, medical professionals do not fully understand changes in weight due to the use of Mirena at this time.
If you use Mirena and experience either a weight loss or gain, you should rule out other causes that could explain your weight change. If you cannot identify other potential causes of your change in weight, speak with the prescribing doctor and consider trying another form of birth control.